Heavy Rain, Butler
- When
- April 22, 6:00 AM CST to April 23, 6:00 AM CST
- Where
- Butler County, 0.69 mi N of Beaumont
- Reported by
- COOP Observer
- Coordinates
- 37.660, -96.530
Observer in Beaumont measured 2.30 inches in the past 24 hours.
Scattered thunderstorms that ventured across South-Central Kansas from mid-day to late that night produced hail that, in a few cases, reached 1 inch diameter. Late that night the thunderstorms produced heavy rains as they spread from South-Central to Southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Scattered thunderstorms that ventured across South-Central Kansas from mid-day to late that night produced hail that, in a few cases, reached 1 inch diameter. Late that night the thunderstorms produced heavy rains as they spread from South-Central to Southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 22, 5:35 AM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 635 AM CDT MON APR 22 2013 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 356 AM CDT MON APR 22 2013 TODAY-TUE: A LEAD WEAK PV-ANOMALY IS EXPECTED TO MAKE ITS WAY ACROSS CEN KS FOR THE EARLY PART OF THE DAY. ISENTROPIC LIFT ASSOCIATED WITH THIS IMPULSE COULD LEAD TO A FEW ELEVATED SHOWERS AND A FEW RUMBLES OF THUNDER ACROSS CEN KS EARLY TODAY. BUT THE FORECAST BEGINS TO GET A LOT MORE INTERESTING LATE THIS AFTERNOON INTO TONIGHT...AS A STRONG CANADIAN COLD FRONT PUSHES SOUTH ACROSS THE AREA. SOUTHERLY WARM ADVECTION WILL PUSH SFC DWPTS INTO THE LOW-MID 50S ACROSS SRN KS AS THIS FRONT APPROACHES WITH LOTS OF SFC HEATING EXPECTED ALONG THE KS/OK BORDER. THIS SFC HEATING WILL SLOWLY ERODE THE SBCIN LATE THIS AFTERNOON AS DIURNAL HEATING INCREASES AND CONVERGENCE INCREASES AS THE COLD FRONT DROPS SOUTH AND A DRY LINE PUSHES ACROSS NRN OK. EXPECTING A FEW SUPERCELLS TO DEVELOP NEAR THE TRIPLE POINT OF THE BOUNDARY INTERACTION...ALONG OR JUST NORTH OF THE KS/OK BORDER...AS BULK SHEAR OF 55-6KT AND MLCAPE OF 1800-2000 J/KG WILL BE SUFFICIENT FOR A SMALL WINDOW FOR SEVERE WEATHER ALONG THE BOTTOM ROW OF COUNTIES IN SRN KS. WITH DIRECTION SHEAR SUGGESTING A LARGE HAIL THREAT. THE BIGGER CONCERN WILL BE WARM ADVECTION OVERRUNNING THE COLD FRONT AS IT PUSHES SOUTH INTO SRN KS/NRN OK THIS EVENING/OVERNIGHT AS MUCH COLDER AIR PUSHES SOUTH INTO THE AREA. BOTH THE GFS AND NAM/WRF ARE SIMILAR IN SHOWING LOTS OF MID LEVEL FRONTOGENESIS OVER THE TOP OF THE COLD AIR AS IT MOVES IN...FOR A GOOD CHANCE OF OVERRUNNING PRECIP FOR MUCH OF THE AREA BEHIND THE FRONT. THE REAL CONCERN IS THE DEPTH OF THE COLD AIR AS IT MOVES IN...WITH COLUMN COOLING ENOUGH ACROSS CEN KS FOR A CHANGEOVER TO SNOW LATE TNGT OR EARLY TUE MORNING. THINK THE POTENTIAL EXISTS FOR 4 HOURS OF STEADY LIGHT SNOW ALONG INTERSTATE 70 BEFORE SUNRISE ON TUE...WITH 1 TO 3 INCHES POSSIBLE. COULD ALSO SEE SOME SLEET OR A BRIEF PERIOD OF FREEZING RAIN. SO CONSIDERING IT IS LATE APRIL...THINK THAT A WINTER WEATHER ADVISORY IS WARRANTED FOR THIS UNUSUALLY LATE WINTER WEATHER. A LITTLE MORE UNCERTAIN ABOUT HOW FAR SOUTH THIS WINTER WEATHER THREAT WILL GO...GIVEN THE COLD AIR WILL PUSH SOUTH INTO KHUT AND KICT AS WELL. SO THINK THE TRANSITION FROM SHOWERS TO POSSIBLY SOME SLEET OR LIGHT FREEZING RAIN WILL MOVE SOUTHEAST INTO SOUTH CEN KS. DO NOT THINK THIS MIX OF SLEET/FREEZING RAIN WILL AMOUNT TO MUCH ICE ACCUMULATION ACROSS SOUTH CEN KS....BUT COULD SEE SOME VERY LIGHT ICE ACCUM ON THE TREES....WITH ALSO SOME LIGHT SLEET/SNOW ACCUMULATIONS MAINLY A DUSTING. EXPECTING TEMPS WELL BELOW NORMAL FOR TUE...WITH TEMPS NOT MAKING IT OUT OF THE UPPER 30S IN CEN KS AND LOW 40S FOR MOST OF SRN KS. THIS WILL PROBABLY LEAD TO COLD MAX TEMPS BEING BROKEN ON TUE. KETCHAM .LONG TERM...(WEDNESAY THROUGH SUNDAY) ISSUED AT 356 AM CDT MON APR 22 2013 WED-THU: THE SHALLOW COLD AIR LOOKS TO STAY ACROSS THE REGION INTO WED MORNING. RECORD LOW TEMPS LOOK FAIRLY CERTAIN...AS THE COLD CANADIAN RIDGE AXIS MOVES OVER THE AREA WITH MOSTLY CLEAR SKIES. OF SOME CONCERN IS ANY SNOW COVER THAT OCCURS OVER PORTIONS OF CEN KS. BECAUSE ANY SNOW COVER COULD DRIVE MIN TEMPS DOWN TO SOME OF THE COLDEST EVER RECORDED FOR THE MONTH OF APRIL. SO LOOKS LIKE A FREEZE (CEN KS)/FROST WARNING (SE KS) COMBINATION WILL CERTAINLY BE NEEDED FOR WED MORNING BUT WILL LET LATER SHIFTS LOOK AT THIS. FOR WED AFTN INTO THU...MID TO UPPER FLOW BECOMES MORE ZONAL...WHICH WILL LEAD TO MODERATING TEMPS...AS WARM ADVECTION BEGINS ACROSS THE AREA. THIS WILL LEAD TO TEMPS SLOWLY RETURNING BACK TOWARDS NORMAL...BUT STILL BELOW NORMAL FOR WED INTO THU. FRI-SUN: ZONAL/PROGRESSIVE FLOW CONTINUES FOR FRI...WHICH WILL LEAD LOW LEVEL MOISTURE ADVECTION TO PROGRESS INTO THE PLAINS FOR LATE THU NIGHT INTO FRI. SOME MODEL DIFFERENCE BETWEEN THE GFS AND ECMWF ON HOW QUICKLY THIS MOISTURE WILL RETURN TO THE PLAINS FOR FRI...WITH THE GFS THE MOST ROBUST...WITH ECMWF SLOWER. EVEN THE SLOWER ECMWF SUGGESTS MOISTURE RETURN ON FRI WILL BE ENOUGH FOR A SHOWER AND THUNDERSTORM CHANCE FOR AREAS EAST OF I-135 ON FRI. THE REST OF THE WEEKEND LOOKS NICE WITH SEASONAL TEMPS AND DRY CONDITIONS. KETCHAM && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING) ISSUED AT 628 AM CDT MON APR 22 2013 BREEZY SOUTHERLY WINDS WILL SHIFT TO THE NORTHWEST BEHIND A STRONG COLD FRONT THIS AFTERNOON AND EVENING. AHEAD OF THE FRONT...MVFR CIGS ARE EXPECTED TO DEVELOP AND BECOME WIDESPREAD WITHIN LOW-MID LVL WAA REGIME BY MID TO LATE MORNING. THE CAP MAY WEAKEN ENOUGH FOR WIDELY SCATTERED THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF THE FRONT AS IT MOVES OVER SOUTH CENTRAL AND SOUTHEAST KANSAS LATE THIS AFTERNOON AND EVENING. TEMPERATURES WILL PLUMMET BEHIND THE FRONT WITH CIGS LOWERING TO IFR AND MIXED PRECIPITATION ANTICIPATED OVER CENTRAL KANSAS AFTER 03-05Z. RAIN MAY CHANGE TO FREEZING RAIN AND SLEET BEFORE BECOMING ALL SNOW OVER CENTRAL KANSAS IMPACTING KRSL AND KSLN. FURTHER SOUTH AND EAST FREEZING RAIN AND SLEET MAY BE THE DOMINANT PRECIPITATION TYPE AT KHUT AND KICT AFTER 08-10Z WHILE KCNU REMAINS ALL RAIN. && .FIRE WEATHER... ISSUED AT 356 AM CDT MON APR 22 2013 A WET PERIOD IS EXPECTED OVER THE NEXT COUPLE DAYS WHICH WILL KEEP GRASSLAND FIRE DANGER CONCERNS AT BAY. KETCHAM && .CLIMATE... ISSUED AT 336 PM CDT SAT APR 20 2013 RECORD LOWS FOR APRIL 23RD WICHITA...34 DEGREES IN 1996 SALINA....28 DEGREES IN 1909 RUSSELL...29 DEGREES IN 1967 CHANUTE...33 DEGREES IN 1909 RECORD LOWS FOR APRIL 24TH WICHITA...31 DEGREES IN 1967 SALINA....26 DEGREES IN 1967 RUSSELL...25 DEGREES IN 1967 CHANUTE...29 DEGREES IN 1956 KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 68 34 42 29 / 60 90 60 10 HUTCHINSON 66 31 40 27 / 60 90 60 10 NEWTON 65 31 38 27 / 60 90 60 10 ELDORADO 66 34 42 28 / 60 90 70 10 WINFIELD-KWLD 72 36 43 29 / 60 90 70 10 RUSSELL 62 27 39 23 / 60 90 50 10 GREAT BEND 68 29 39 24 / 60 90 60 10 SALINA 65 32 42 26 / 70 100 60 10 MCPHERSON 65 31 39 26 / 60 100 60 10 COFFEYVILLE 72 44 48 32 / 30 100 80 20 CHANUTE 70 41 44 31 / 30 90 80 20 IOLA 70 40 44 30 / 30 90 70 20 PARSONS-KPPF 70 42 46 31 / 30 100 80 20 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 9 PM THIS EVENING TO 10 AM CDT TUESDAY FOR KSZ032-033-047>051. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 557 AM CDT MON APR 22 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-231100- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 557 AM CDT MON APR 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF A COLD FRONT ACROSS THE AREA LATE THIS AFTERNOON AND EARLY THIS EVENING. STRONG STORMS ARE POSSIBLE IN MOST LOCATIONS WITH A FEW SEVERE STORMS POSSIBLE...ESPECIALLY ALONG THE KANSAS OKLAHOMA BORDER. ANY SEVERE STORM THAT CAN DEVELOP WILL CAPABLE OF PRODUCING GOLFBALL SIZE HAIL AND DAMAGING WIND GUSTS TO 60 MPH, A STRONG COLD FRONT WILL ARRIVE TONIGHT WITH A WINTRY MIX OF PRECIPITATION EXPECTED TO DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. SNOW ACCUMULATIONS OF ONE TO THREE INCHES ARE POSSIBLE ACROSS PORTIONS OF CENTRAL KANSAS...WITH THE HIGHEST AMOUNTS ALONG THE INTERSTATE 70 CORRIDOR. LIGHT ICE ACCUMULATIONS ON ELEVATED SURFACES CANNOT BE RULED OUT. SEE THE LATEST WINTER WEATHER ADVISORY FOR FURTHER DETAILS. SLEET AND FREEZING RAIN ARE ALSO POSSIBLE ACROSS PORTIONS OF SOUTH CENTRAL KANSAS BEFORE CHANGING OVER TO LIGHT SNOW. VERY LIGHT ICE ACCUMULATIONS ON ELEVATED SURFACES CANNOT BE RULED OUT. LIGHT MIXED PRECIPITATION MAY LINGER INTO TUESDAY MORNING BEFORE DIMINISHING. ANOTHER CONCERN WITH THE SYSTEM WILL BE STRONG NORTHWESTERLY WINDS AND BELOW FREEZING TEMPERATURES BEHIND THE FRONT...WITH SUSTAINED SPEEDS OF 25 TO 30 MPH AND GUSTS UP TO 35 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY BELOW FREEZING TEMPERATURES IN THE MID TO UPPER 20S WILL BE A CONCERN FOR SENSITIVE VEGETATION WEDNESDAY AND THURSDAY MORNINGS. THUNDERSTORM CHANCES WILL INCREASE AGAIN TOWARD THE END OF THE WEEK AS ANOTHER STORM SYSTEM MOVES OVER THE AREA. STRONG STORMS ARE POSSIBLE ON FRIDAY AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ALONG THE KANSAS OKLAHOMA BORDER LATE THIS AFTERNOON INTO EARLY THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
The Wichita radar (KICT), 80 km away, was scanning. The volume nearest the first event began at 11:55 UTC.
3 heavy rain, 3 hail. Local standard time, as filed.
Observer in Beaumont measured 2.30 inches in the past 24 hours.
Observer 3 miles southeast of Haysville measured 1.98 inches in the past 24 hours.
Observer in Howard measured 2.15 inches in the past 24 hours.
Hail ranging from pea sized to quarters.
Hail ranged from dime sized to quarters.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444416, 444417, 444418, 444413, 444414, 444415.